Acne

Updated 02 March 2018

Risk factors for acne

Acne is a common condition, especially among teenagers and young adults.

0

Approximately 85% of teenagers develop acne, but it can occur in most age groups and often persists into adulthood.

Approximately 12% of women still have acne in their adult years.

Acne can have a significant impact on the psychological well-being of the affected person, and may cause anxiety, depression and a poor body image.

In this day and age, however, nobody should end up with negative psychological effects as a result of acne.

The condition is highly treatable.

Apart from the genetic and hormonal factors discussed in the article on the causes of acne (over which we often have little control), the risk factors for acne include the following: 

1. The use of medications that contain progesterone-like hormones

  • Progesterone taken in the oral form (Provera)
  • Intramuscular injection of progesterone (Depo-Provera or Nur-Isterate)
  • Etonogestrel implanted under the skin (Implanon NXT)
  • Levonogestrel released from intra-uterine devices (Mirena loop)

2. The use of oral and topical corticosteroids

This is quite a common problem. Using a potent topical corticosteroid cream on the face may produce a form of acne.

3. The use of certain other medications, including

  • Anabolic steroids
  • High doses of vitamin B12, especially given intramuscularly 
  • Lithium for the treatment of bipolar affective disorder
  • Lamotrigine, a mood stabiliser and anti-epileptic medication

4. The use of certain make-up and skincare products

Acne cosmetica, or pomade acne, is a condition that occurs as a result of applying a skincare or make-up product that is too rich or greasy for acne-prone skin. This blocks the pores, which can aggravate acne.

5. Climate

The skin often becomes used to certain climatic conditions and humidity. When travelling to a very hot, humid climate, people often get flare-ups of their acne. The top layer of the skin, the stratum corneum, becomes better hydrated and plumps out, which can block the pores and cause an acne flare-up.

Reviewed by specialist dermatologist, Dr Ian Webster, MB ChB(UCT) FF DERM (SA), February 2018.